Musculoskeletal Pain and Statin Use


About 13 million people in the United States take statins to lower cholesterol levels and reduce the risk of heart disease. However, musculoskeletal pain – including muscle aches, pain, weakness and cramps – is the most common side effect of statin use.

What Problem Was Studied?
Epidemiology Basics

NHANES: a survey administered by the U.S. National Center for Health Statistics designed to assess the health and nutritional status of adults and children in the United States through interviews and direct physical examinations. The interview includes demographic, socioeconomic, dietary and health-related questions. The examination consists of medical, dental and physiological measurements, as well as laboratory tests.

Because statins must be taken for a long time and are potentially life-saving, it is important that people continue to take them, even if musculoskeletal side effects get in the way. However, information about just how many people experience these adverse effects is limited because most clinical trials done to date only determined the frequency of serious muscle toxicity, not muscle pain and weakness. A team of researchers – led by Catherine Buettner, MD, MPH, and including Arthritis Foundation-funded scientist Suzanne G. Leveille, PhD, of Beth Israel Deaconess Medical Center and Harvard Medical School in Boston – sought to evaluate the association between musculoskeletal pain and statin use in the U.S. population. Because arthritis pain may be confused with pain from statin use, the researchers only studied people who did not report having arthritis. The information gathered in the study can help doctors understand the muscle pain people may experience when taking statins.

What Was Done in the Study?

Data from the National Health and Nutrition Examination Survey (NHANES) were used to identify 3,580 adults age 40 years or older who did not have arthritis. The NHANES asked participants: “During the past month have you had a problem with pain that lasted more than 24 hours?” People were asked where they had pain and, for the purpose of this study, researchers broke the answers down to four anatomic regions: neck or upper back, upper extremities (shoulder, arm, wrist, hand), lower back and lower extremities (buttock, leg, foot). The survey also collected data on medication usage.

What Were the Study Results?

Among the participants, 402 (representing 8.2 million Americans) had used a statin in the previous 30 days. Overall, 22 percent of those who used a statin reported musculoskeletal pain, compared with 17 percent of those who did not use a statin. The lower extremity was the most common site of pain. The research team estimated that nearly 25 percent of cases of musculoskeletal pain among statin users was associated with statin use – in other words, about 5.3 percent of statin users may experience pain related to statin use (representing about 450,000 individuals).

What Do These Results Mean for People With Arthritis?

 

Funding Update

Suzanne G. Leveille, PhD, completed her Arthritis Investigator award from the Arthritis Foundation in June of 2007. She and colleagues conducted a series of studies about pain-related disability in older populations. She has published several reports from her work and has presented the findings at national and international meetings.

To read a report of one study, see the September/October 2007 issue of Research Update.
 

Because people with arthritis were not included in this study, the prevalence of statin-associated pain among those with arthritis is not known. However, assuming people with arthritis have about the same frequency of statin-associated musculoskeletal pain as those included in the study, Dr. Beuttner says, “those with arthritis should be aware that an increase in their usual musculoskeletal aches and pains, or new unexplained muscle pain, aches or weakness could be due to statin use and should be brought to the attention of their physician. Fortunately, only a very small number of people who may have pain with statin use experience the more serious effects of muscle toxicity from statin use, and a physician will be able to determine if the problem is serious or mild and decide what treatment, if any, is necessary. Hopefully, in the future more attention will be devoted to understanding why statin-associated musculoskeletal side effects occur and how they might be prevented or treated so that people might receive the benefits of statins without the occasional uncomfortable side effects.”

Buettner C, Davis R, Leveille SG, et al. Prevalence of musculoskeletal pain and statin use. J Gen Intern Med 2008. Epub ahead of print May 1.

Nebo Content Management System Tracking